My Drug Induced Psychoses on Ativan

“To all who read this letter , make no mistake about it . This can happen to you .”

 

On August 31, 1998 I had quit smoking with the assistance of the nicotine patch. After three days of use I started to experience excessive anxiety and felt a medical opinion was necessary.

I entered my local ER and was seen by a physician whose instructions were to continue the use of the patch. He prescribed Xanax for the anxiety, and instructed me to return if the symptoms persisted or if I experienced any side affects from the drug.

After four days of using Xanax, I began to experience mass confusion, racing thoughts, intense anxiety, negative personally changes, amplified sounds, excessive pacing, in addition to physical symptoms which included urinary retention, involuntary muscular movement, tachycardia, loss of appetite, and sleeplessness.

On the morning of Sept 6, 1998 my husband took me back to the ER when I was treated by another physician, blood testing revealed toxic level of nicotine, his discharge diagnosis was “nicotine toxicity/possible nervous breakdown.”

He administered an injection of Ativan (same drug as Xanax ) along with another drug PO (Inapsine) given at the hospital, and two sleeping pills(Ambien) for later that night. I would like to note I was unable to explain my condition due to my mental state and at this point I accepted treatment as given and have limited recollection of this visit.
Due to the Ativan my symptoms worsened after I returned home. At 7:00p.m. Saturday night I was experiencing what was later diagnosed as a drug induced psychoses. My husband took me back to the ER and I was now under the care of a third doctor.

In spite of my husbands continued efforts to tell him my condition was due to a drug reaction (I was unable to coherently explain) the Dr. insisted I sign myself into a psychiatric unit, knowing he was misdiagnosing my condition I refused. He then abruptly told my husband there was to be no more talking and stated “the state has to commit her.” He exited the room and proceeded to call crisis intervention.

At this time my husband was under the impression they were going to send me to the state hospital, (he never looked at the voluntary commitment papers and did not understand what they were) he began to scold me for not signing the papers, his impression was, the papers were consent to admit to a medical floor. He was upset with my decision not to remain at the hospital. Although he did not agree with the recommendation of a state hospital he was not aware he had any control in the decision and did not challenge the doctors expertise. In an attempt to escape this terrible situation, I announced I was leaving, my husband stated “go ahead and leave.”

I attempted to leave the hospital when I was forcefully stopped in the hallway by personnel, I momentarily lost conciseness which went unnoticed and I was then picked up by my legs and arms, my shirt was up around my neck, with my breasts exposed, carried back to the room thrown onto the genre, and as they held me down I was given an injection of Droperidol. With three men present (no females) they announced they were going to undress and gown me, I resisted fiercely to protect my privacy and as a result I was restrained. I would like to add the restraint record reflects alternative measures were taken to this action and I can only say this is a blatant lie to which my family will verify.
I laid screaming, now more intense and extremely agitated, and I’m sure, this was due to adverse affects from the droperidol as there was no calming effects whatsoever, and after 2 injections in a 2 hour period I would think, I would be heavily sedated. I find it amazing none of the professionals recognized this and in spite of my family calling their attention to my increased intense state, it fell upon deaf ears. Before I was transported they again administered a third injection which continued to intensify my symptoms.

Once crisis arrived, based on sight and sound and a flat out lie by the Doctor stating I was suicidal, (to which my family will verify was false) a 302 was issued. He also documents my having a history of psychoses and once again this is totally false. I did, however suffer a post natal depression eighteen years ago after the birth of my son.

The Dr. suggested my husband leave, and with the thought that I would be cared, for he complied. He now knows it was a mistake. I was left for over 3 hours without a pillow, a blanket, the offer of water and I was still violently screaming and slamming my body to the genre. I was experiencing chills, and was dehydrated upon arrival at the psychiatric unit and yet none of my needs were attended to. I was never advised of my rights and the records indicate this procedure was not followed.
During the transport the ambulance crew made derogatory slurs toward my mental state which I found totally repulsive.
Upon arrival at the psychiatric unit the attending psychiatrist acted on the ER. report and prescribed a medley of drugs via the telephone which included more Ativan, antipsychotics, antidepressants, and even in my confused mind I attempted to save myself by spitting them out but they were quickly administered by injection against my will.
To sum up this nightmare after 4 days of confinement and due to the holiday weekend I was finally seen by a competent psychiatrist who promptly discontinued all medication and released me after 24 hours of observation.

There are many details which are untold due to the length of this letter and I am appalled by the treatment I received and the horror I was forced to endure.

To all who read this letter make no mistake about it this can happen to you with or without the label of “Mental Illness”. I believe then as I do now I was perceived to be mentally ill because of my depression 18 years before even though I have not treated nor have been on any medication since that time. I have led a productive life prior to the depression and for the years following. I am a homeowner, I work full time as a bookkeeper, and I have my own business in which I developed a product and now market it. I also believe the doctors ran with the ball when they discovered my mother was diagnosed with mental illness and this gave them just what they needed to form a conclusion.

I very easily could have died in that hospital and yet they justified what they did as an effort to save me from myself. I never had any thought of hurting myself or any one else if I was in any danger it was by their hands not mine.

11/1/2000

This is Survivor Story number 7.
Total number of stories in current database is 96

461 total views, 0 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., SSRI Survivor Stories and tagged , , , , , , , , .

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply